SSRI Antidepressants

Mr Mystery keleee caroline20938 1798 Users are discussing this topic

SSRI antidepressants are used to treat depression and some other conditions. They can take 2-4 weeks to build up their effect to work fully. A normal course of antidepressants lasts at least six months after symptoms have eased. Side-effects may occur, but are often minor. At the end of a course of treatment, you should gradually reduce the dose as directed by your doctor before stopping completely.

SSRI stands for selective serotonin reuptake inhibitor. They are a group of antidepressant medicines that are used to treat depression. They are also used to treat some other conditions such as bulimia nervosa, panic disorder, and obsessive-compulsive disorder.

Antidepressants alter the balance of some of the chemicals in the brain (neurotransmitters). SSRI antidepressants mainly affect a neurotransmitter called serotonin.

About 5-7 in 10 people with moderate or severe depression have an improvement in symptoms within a few weeks of starting treatment with an antidepressant. However, up to 3 in 10 people improve with dummy tablets (placebos), as some people would have improved in this time naturally. So, if you have depression, you are roughly twice as likely to improve with an antidepressant compared with taking no treatment. But, they do not work in everybody. As a rule, the more severe the depression, the greater the chance that an antidepressant will work well.

Note: antidepressants do not necessarily make sad people happy. The word 'depressed' is often used when people really mean sad, fed-up, or unhappy. True depression is different to unhappiness and has persistent symptoms (which often include persistent sadness). See separate leaflet called Depression for more information about this condition.

The success rate of SSRI antidepressants can vary when used to treat the other conditions listed above (bulimia, panic disorder and obsessive-compulsive disorder).

Some people notice an improvement within a few days of starting treatment. However, an antidepressant often takes 2-4 weeks to build up its effect and work fully. Some people stop treatment after a week or so thinking it is not helping. It is best to wait for 3-4 weeks before deciding if treatment with an SSRI is helping or not.

If you find that the treatment is helpful after 3-4 weeks, it is usual to continue. A normal course of antidepressants lasts at least six months after symptoms have eased. If you stop the medicine too soon, your symptoms may rapidly return. Some people with recurrent depression are advised to take longer courses of treatment (up to two years or longer).

It is important to take the medication each day at the dose prescribed. Do not stop taking an SSRI medicine abruptly. This is because you may develop some withdrawal symptoms. The dose is usually gradually reduced before stopping completely at the end of a course of treatment. But don't do this yourself - your doctor will advise on dosage reduction when the time comes. It is best not to stop treatment or change the dose without consulting a doctor.

There are several different types. They include citalopram, escitalopram, fluoxetine, paroxetine and sertraline. Each of these comes in different brand names. There is no best type that suits everyone. If the one chosen does not suit, it is sometimes necessary to change the dose, or change the preparation. Your doctor will advise. Also, if SSRI antidepressants do not help then another type of antidepressant may be advised.

Most people have either minor, or no, side-effects. Possible side-effects vary between different preparations. The leaflet that comes in the medicine packet gives a full list of possible side-effects. You should read this before you start taking the medicine. It is beyond the scope of this leaflet to list all side-effects, but the following highlights some of the more common or serious ones.

As a rule, tell your doctor if a side-effect persists or is troublesome. Your doctor can advise on the best course of action - for example, to stop the medication, a switch to a different medicine, etc.

The most common side-effects

These include diarrhoea, feeling sick (nauseated), vomiting (being sick), and headaches. It is worth keeping on with treatment if these side-effects are mild at first as they may wear off after a week or so.

A possible sedating effect

SSRIs can cause drowsiness (a sedating effect) in some people. This side-effect is not common, and is not as much of a problem as with some other types of antidepressants. However, you must be aware of the possibility, especially if you are a driver, as it may impair your ability to drive safely. Any sedative effect is likely to be greatest in the first month of starting treatment, or on increasing the dose. The Driver and Vehicle Licensing Agency (DVLA) advises that you should not drive during this time if you feel that you are drowsy or sedated at all.

Bleeding into the gut

Some research has suggested that SSRIs may be associated with a small increased risk of bleeding into the gut, but the evidence is inconclusive. This is especially in older people and in people taking other medicines that have the potential to damage the lining of the gut or interfere with clotting. Therefore, ideally, SSRIs should be avoided if you take aspirin, warfarin, novel anticoagulants (such as dabigatran, apixaban and rivoraxaban) or non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. If no suitable alternative to an SSRI can be found and you have an increased risk of bleeding, your doctor may advise that you take an additional medicine. This will help to protect the lining of the gut.

Small increased risk of fractures

Research studies suggest that there is a small increased risk of fractures in people taking an SSRI. However, the reason for this increased risk is not clear.

Nervous system side-effects

Dizziness, agitation, anxiety, difficulty sleeping, and tremor have all been reported as possible side-effects.

Sexual problems

Problems with sexual function are a common symptom of depression. However, in addition to this, all antidepressants may cause some problems with sexual function. For example, problems getting an erection, vaginal dryness and decreased sex drive have been reported as side-effects in some people.

Antidepressants and suicidal behaviour

In recent years there have been some case reports which claim a link between taking antidepressants and feeling suicidal, particularly in teenagers and young adults. This may be more a risk in the first few weeks of starting medication or after a dose increase. It is debatable whether this possible risk is due to the medicine or to the depression. If it is due to the medication then the risk remains very small. And, overall, the most effective way to prevent suicidal thoughts and acts is to treat depression. However, because of this possible link, see your doctor promptly if you become increasingly restless, anxious or agitated, or if you have any suicidal thoughts. In particular, you should speak with your doctor if these develop in the early stages of treatment or following an increase in dose.

SSRIs are not tranquillisers, and are not thought to be addictive. Most people can stop an SSRI without any problem. At the end of a course of treatment you should reduce the dose gradually over about four weeks before finally stopping. This is because some people develop withdrawal symptoms if the medication is stopped abruptly. If you have withdrawal symptoms it does not mean that you are addicted to the the medicine, as other features of addiction such as cravings for the medicine do not occur.

Withdrawal symptoms that may occur include:

  • Dizziness
  • Anxiety and agitation
  • Sleep disturbance
  • Flu-like symptoms
  • Diarrhoea
  • Tummy (abdominal) cramps
  • Pins and needles
  • Mood swings
  • Feeling sick (nauseated)
  • Low mood

These symptoms are unlikely to occur if you reduce the dose gradually. If withdrawal symptoms do occur, they will usually last less than two weeks. An option if they do occur is to restart the drug and reduce the dose even more slowly.

If you think you have had a side-effect to one of your medicines you can report this on the Yellow Card Scheme. You can do this online at the following web address: www.mhra.gov.uk/yellowcard.

The Yellow Card Scheme is used to make pharmacists, doctors and nurses aware of any new side-effects that medicines may have caused. If you wish to report a side-effect, you will need to provide basic information about:

  • The side-effect.
  • The name of the medicine which you think caused it.
  • Information about the person who had the side-effect.
  • Your contact details as the reporter of the side-effect.

It is helpful if you have your medication - and/or the leaflet that came with it - with you while you fill out the report.

Further help & information

Original Author:
Dr Tim Kenny
Current Version:
Peer Reviewer:
Mrs Jenny Whitehall
Document ID:
4375 (v40)
Last Checked:
10/12/2013
Next Review:
09/12/2016
The Information Standard - certified member